Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 9, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Jun 22, 2021, 11:22 AM EDT. It was in force for 83 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2021, 11:22 AM EDT (15:22 UTC)
- Expired
- Jun 22, 2021, 12:45 PM EDT
- In force
- 83 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 11:27 AM EDT | HAIL 0.25 | Old Mission, MI | PEA SIZED HAIL IN OLD MISSION. |
| Jun 22, 12:20 PM EDT | HAIL 0.25 | 1 Ene Traverse City, MI | PEA SIZED HAIL NEAR 1201 FRONT STREET IN TRAVERSE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474
WHUS53 KAPX 221522
SMWAPX
LHZ345-LMZ323-341-342-344>346-362-364-366-221645-
/O.NEW.KAPX.MA.W.0009.210622T1522Z-210622T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
1122 AM EDT Tue Jun 22 2021
The National Weather Service in Gaylord has issued a
* Special Marine Warning for...
Grand Traverse Bay south of a line Grand Traverse Light to Norwood
MI...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island
5NM offshore...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Point Betsie to Sleeping Bear Point MI...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island...
* Until 1245 PM EDT.
* At 1120 AM EDT, thunderstorms producing waterspouts were located
along a line extending from 6 nm north of Beaver Island to near
Pyramid Point to 22 nm east of Algoma, moving east at 15 knots.
HAZARD...Waterspouts, wind gusts 34 knots or greater, and small
hail.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Waugoshance Point, Good Hart, Northport, Empire, Gros Cap, Glen
Arbor, Point Betsie, Portage Lake, Sturgeon Bay, Norwood, Old
Mission Lighthouse, Traverse City, Harbor Springs, Saint Ignace,
Cross Village, Williamsport, Manistee, Cat Head Point, Suttons Bay
and Big Rock Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4441 8688 4461 8680 4500 8605 4585 8554
4588 8469 4570 8479 4560 8500 4547 8494
4530 8504 4525 8529 4493 8531 4471 8563
4476 8571 4494 8571 4485 8598 4473 8601
4466 8617 4442 8616 4426 8626 4421 8633
TIME...MOT...LOC 1520Z 271DEG 15KT 4579 8550 4501 8597 4451 8691
WATERSPOUT...OBSERVED
HAIL...<.75IN
WIND...>34KTS
$$
MLR2 follow-up statements
109
FZUS73 KAPX 221552
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1152 AM EDT Tue Jun 22 2021
LHZ345-LMZ323-341-342-344>346-362-364-366-221645-
/O.CON.KAPX.MA.W.0009.000000T0000Z-210622T1645Z/
1152 AM EDT Tue Jun 22 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT...
For the following areas...
Grand Traverse Bay south of a line Grand Traverse Light to Norwood
MI...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Point Betsie to Sleeping Bear Point MI...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac
Island...
At 1151 AM EDT, thunderstorms producing waterspouts were located
along a line extending from 11 nm northeast of Beaver Island to
Leland to 21 nm west of Arcadia, moving east at 15 knots.
HAZARD...Waterspouts, wind gusts 34 knots or greater, and small
hail.
SOURCE...Public.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Waugoshance Point, Good Hart, Northport, Empire, Gros Cap, Glen
Arbor, Point Betsie, Portage Lake, Sturgeon Bay, Norwood, Old Mission
Lighthouse, Traverse City, Harbor Springs, Saint Ignace, Cross
Village, Williamsport, Manistee, Cat Head Point, Suttons Bay and Big
Rock Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4441 8688 4461 8680 4500 8605 4585 8554
4588 8469 4570 8479 4560 8500 4547 8494
4530 8504 4525 8529 4493 8531 4471 8563
4476 8571 4494 8571 4485 8598 4473 8601
4466 8617 4442 8616 4426 8626 4421 8633
TIME...MOT...LOC 1551Z 271DEG 15KT 4579 8532 4501 8580 4451 8674
WATERSPOUT...OBSERVED
HAIL...<.75IN
WIND...>34KTS
$$
MLR062
FZUS73 KAPX 221639
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1239 PM EDT Tue Jun 22 2021
LHZ345-LMZ323-341-342-344>346-362-364-366-221649-
/O.EXP.KAPX.MA.W.0009.000000T0000Z-210622T1645Z/
1239 PM EDT Tue Jun 22 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1245 PM EDT...
The affected areas were...
Grand Traverse Bay south of a line Grand Traverse Light to Norwood
MI...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Point Betsie to Sleeping Bear Point MI...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac
Island...
The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.
LAT...LON 4441 8688 4461 8680 4500 8605 4585 8554
4588 8469 4570 8479 4560 8500 4547 8494
4530 8504 4525 8529 4493 8531 4471 8563
4476 8571 4494 8571 4485 8598 4473 8601
4466 8617 4442 8616 4426 8626 4421 8633
TIME...MOT...LOC 1639Z 271DEG 15KT 4579 8504 4501 8553 4451 8647
$$
MLRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jun 22, 10:01 AM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 22, 10:01 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1001 AM EDT Tue Jun 22 2021 .UPDATE... Issued at 1001 AM EDT Tue Jun 22 2021 Unseasonably cold airmass in place across the heart of the US this morning. After cold early morning lows mainly in the 30s to lower 40s...temps are rebounding nicely into the 50s across our entire CWA. Meanwhile...a modest upper level wave is rounding the base of the upper trough axis...and has now reached Central Upper Michigan. Shower activity developing along and head of this feature is slowly increasing in areal coverage as daytime instability begins to build. This upper wave will swing thru our CWA thru mid afternoon...exiting our area by late in the day. Enhanced upper level support via the wave combined with increasing destabilization with plenty of cold air aloft in place and warming low levels during the afternoon will result in increasing POPS as well as small chances of thunderstorms. MUCAPES only increase to a few hundred joules this afternoon. Still with cold air aloft...the presence of a weak wave and the development of lake breeze convergence...a few embedded thunderstorms are a good bet. Cannot rule out some gusty winds and some small hail with any storms that do form. Going forecast handles the expected scenario well for the afternoon. Will only need to make a few minor adjustments. Expect another relatively cool day across our Northwoods...but certainly not as cool and breezy as yesterday. Afternoon high temps will peak in the mid to upper 60s across our entire CWA. && .NEAR TERM...(Today through Tonight) Issued at 254 AM EDT Tue Jun 22 2021 ...Well below normal temperatures with a few showers and storms... High impact weather potential: Minimal. A few thunderstorms expected today. Some potentially producing gusty winds and small hail. Pattern synopsis and forecast: One amplified upper level pattern out there this early hour, with anamously deep (for summer at least) troughing centered north to south across the Great Lakes...bookended by Intermountain West and west Atlantic ridge axes. Said troughing supplying an unbelievable shot of very chilly air into our area, as evident by temperatures dropping into the 30s in many of our traditional colder locations (kinda scary to think these reading are still a bit too "warm" for records). Area centered between shortwaves embedded within the trough axis, with one removed well to our northeast, another digging steadily southeast into northern Minnesota, and yet a third racing southeast across northwest Manitoba. Despite the amplified nature of the flow, large scale features will remain quite progressive, with main trough axis exiting into the eastern Great Lakes by Wednesday morning. Upstream shortwaves will take their turn rotating across the northern Great Lakes in the process...working in tandem with development of low level instability to kick off some showers and thunderstorms today. Primary forecast concerns/challenges: Addressing shower and thunderstorm potential today into this evening. Details: Given such cold mid level temperatures...H5 temperatures below negative 20c...expect instability to develop fairly quickly this morning as the low level environment warms. Lead wave and attendant forced ascent approaches quickly this morning, and when combined with that maturing instability, should be enough to trigger shower development fairly quickly this morning. Expect showers to initially develop across eastern upper and northwest lower Michigan, spreading east with time as Lake Michigan stable layer advances inland. Max instability of a few hundred joules/kg of mixed layer cape develops later this morning and early afternoon, centered across northeast lower into portions of eastern upper Michigan. While not overly impressive, cape does extended well up into those cold temperatures aloft, supporting charge separation and some lightening potential. Currently don't expect nothing too significant, but given down low inverted-v signature on guidance derived soundings and those cold temperatures aloft, definitely can't rule out some brief gusty winds and small hail with any more organized updrafts. Any lingering showers early this evening expected to come to an end as instability is lost and mid level heights rebound...leaving behind dry overnight conditions. Temperatures will continue to run well below normal. Expect highs today to range through the 60s (feel warm though compared to yesterday). Not quite as cold tonight as airmass begins to modify, with lows by Wednesday morning mostly in the lower and middle 40s. && .SHORT TERM...(Wednesday through Thursday) Issued at 254 AM EDT Tue Jun 22 2021 ...Shower potential persists... High impact weather potential: A few isolated thunderstorms are possible...none expected to become severe at this time. The Great Lakes region remains in a broad upper-level trough pattern with surface high pressure centered just off to our southeast. Moisture being advected on southwesterly winds will produce chances of showers Wednesday (mainly afternoon showers near Saginaw Bay) and again Thursday as a cold front associated with a low pressure system near Hudson Bay approaches the forecast area. This system will produce more widespread chances of rain showers and possibly even some rumbles of thunder as deeper moisture and more synoptic forcing exists. Cloud cover will increase throughout the day Thursday...as well as chances for precipitation. Any thunder that does develop is not expected to become severe at this time, as instability and shear will be weak. Winds will be southwesterly as aforementioned high slides a bit farther to the east and will be a bit breezy again...mainly during the afternoon hours Wednesday and become stronger Thursday, with some gusts up to 40 mph possible as the pressure gradient tightens between the high pressure and the developing low pressure off to our north-northwest. Temperatures will rebound into the mid to upper 70s Wednesday and reach back into the 80s Thursday with the stronger southwesterly flow advecting warmer air into the region. Lows Wednesday night will only drop into upper 50s to low 60s. .LONG TERM...(Thursday night through Monday) Issued at 254 AM EDT Tue Jun 22 2021 High Impact Weather Potential: Minimal Mainly broad troughing is expected to continue with a more summer- like pattern. The best chances of precipitation (more widespread) will likely be at the end of the work week and into the weekend with a possible low pressure system developing in the western Great Lakes region and moving over northern lower by Saturday. This will continue advecting the strong Gulf moisture on southwesterly winds into the forecast area giving us the good possibility of a much needed widespread rain event. Temperatures will continue to be in the upper 70s to mid 80s throughout the extended period. Winds will be breezy throughout the long term period as the gradient remains somewhat tight. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 622 AM EDT Tue Jun 22 2021 VFR conditions expected to prevail through this taf period. A cu field will blossom quickly this morning, and some showers can be expected, especially in n central and ne lower MI. A few afternoon TSRA are possible, with KAPN having the best chance for thunder. Any storms will be capable of producing some brief gusty winds. Clouds will scatter out quickly this evening, leaving behind mostly clear skies overnight Westerly winds will become a touch gusty today, with winds become light tonight. && .MARINE... Issued at 254 AM EDT Tue Jun 22 2021 West to southwest winds become a bit gusty again today, perhaps producing some low end small craft advisory gusts on portions of northern Lake Michigan. Southwest winds tonight, but below advisory criteria levels. Southwest winds become gusty on Wednesday, likely producing advisory conditions, especially so on northern Lake Michigan. A few showers and thunderstorms today, with any storms capable of producing brief gusty winds. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MR NEAR TERM...MB SHORT TERM...TL LONG TERM...TL AVIATION...MB MARINE...MB
Hazardous weather outlook, Jun 22, 6:53 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 653 AM EDT Tue Jun 22 2021 MIZ016>018-020>036-041-042-086>088-095>099-231200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 653 AM EDT Tue Jun 22 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today across northern Michigan. While severe storms are not expected, a few storms may produce brief gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 653 AM EDT Tue Jun 22 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today. Any storms will be capable of producing brief gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:59 AM EDT | Special Weather Statement | APX | Cheboygan | 31 min |
| Jun 22, 12:21 PM EDT | Special Weather Statement | APX | Antrim, Grand Traverse | 24 min |
| Jun 22, 1:04 PM EDT | Special Weather Statement | APX | Chippewa | 26 min |
| Jun 22, 2:52 PM EDT | Special Weather Statement | APX | Alpena | 38 min |
| Jun 22, 3:15 PM EDT | Special Marine Warning | APX | 60 min | |
| Jun 22, 3:19 PM EDT | Special Weather Statement | APX | Gladwin | 26 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.